Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 234, NWS Sioux Falls, SD

August 21, 20175 counties in South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2017, 1:40 PM CDT for 5 counties in South Dakota; Dixon County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 1:40 PM CDT (18:40 UTC)
Expired
Aug 21, 2017, 2:30 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Dixon County, NE, Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 11:33 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS53 KFSD 211840
SVRFSD
NEC051-SDC027-083-125-127-135-211930-
/O.NEW.KFSD.SV.W.0234.170821T1840Z-170821T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
140 PM CDT MON AUG 21 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Dixon County in northeastern Nebraska...
  Clay County in southeastern South Dakota...
  Lincoln County in southeastern South Dakota...
  Southeastern Yankton County in southeastern South Dakota...
  Southeastern Turner County in southeastern South Dakota...
  Union County in southeastern South Dakota...

* Until 230 PM CDT

* At 140 PM CDT, severe thunderstorms were located along a line
  extending from near Chancellor to near Wakonda to 7 miles southeast
  of Yankton, moving east at 45 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Centerville around 145 PM CDT. 
  Lennox around 150 PM CDT. 
  Beresford, Worthing and Meckling around 155 PM CDT. 
  Union Grove State Park around 200 PM CDT. 
  Vermillion and Maskell around 205 PM CDT. 
  Canton, Alcester, Newcastle and Newton Hills State Park around 210 
  PM CDT. 
  Hawarden and Akron around 215 PM CDT. 
  Ponca, Elk Point and Ponca State Park around 225 PM CDT. 

Other locations impacted by these severe thunderstorms include
Gayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4263 9702 4276 9702 4277 9713 4285 9724
      4286 9736 4306 9715 4337 9712 4332 9653
      4327 9659 4326 9655 4322 9656 4322 9648
      4307 9646 4305 9651 4301 9649 4284 9655
      4277 9664 4271 9663 4268 9659 4255 9667
TIME...MOT...LOC 1840Z 283DEG 41KT 4333 9702 4305 9706 4279 9733 

HAIL...2.00IN
WIND...60MPH
 
$$

Schumacher
2 follow-up statements
435 
WWUS53 KFSD 211859
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
159 PM CDT MON AUG 21 2017

SDC135-211908-
/O.CAN.KFSD.SV.W.0234.000000T0000Z-170821T1930Z/
Yankton SD-
159 PM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YANKTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM CDT for
northwestern Iowa...northeastern Nebraska...and southeastern South
Dakota.

LAT...LON 4263 9702 4276 9702 4277 9713 4283 9714
      4288 9708 4306 9704 4331 9706 4328 9663
      4326 9655 4322 9656 4322 9648 4307 9646
      4305 9651 4301 9649 4284 9655 4277 9664
      4271 9663 4268 9659 4255 9667
TIME...MOT...LOC 1858Z 282DEG 53KT 4327 9667 4288 9665 4273 9698 

$$

NEC051-SDC027-083-125-127-211930-
/O.CON.KFSD.SV.W.0234.000000T0000Z-170821T1930Z/
Dixon NE-Clay SD-Lincoln SD-Turner SD-Union SD-
159 PM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN DIXON...CLAY...SOUTHERN LINCOLN...SOUTHEASTERN TURNER
AND UNION COUNTIES...

At 158 PM CDT, severe thunderstorms were located along a line
extending from near Canton to near Akron to near Maskell, moving east
at 60 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

These severe storms will be near...
  Akron around 205 PM CDT. 
  Elk Point and Ponca State Park around 215 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4263 9702 4276 9702 4277 9713 4283 9714
      4288 9708 4306 9704 4331 9706 4328 9663
      4326 9655 4322 9656 4322 9648 4307 9646
      4305 9651 4301 9649 4284 9655 4277 9664
      4271 9663 4268 9659 4255 9667
TIME...MOT...LOC 1858Z 282DEG 53KT 4327 9667 4288 9665 4273 9698 

HAIL...1.50IN
WIND...60MPH
 
$$

Schumacher
053 
WWUS53 KFSD 211925
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
225 PM CDT MON AUG 21 2017

NEC051-SDC027-083-125-127-211934-
/O.EXP.KFSD.SV.W.0234.000000T0000Z-170821T1930Z/
Dixon NE-Clay SD-Lincoln SD-Turner SD-Union SD-
225 PM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DIXON...CLAY...
SOUTHERN LINCOLN...SOUTHEASTERN TURNER AND UNION COUNTIES WILL EXPIRE
AT 230 PM CDT...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning will be allowed to expire.
However heavy rain is still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 700 PM CDT for
northwestern Iowa...northeastern Nebraska...and southeastern South
Dakota.

LAT...LON 4263 9702 4276 9702 4277 9713 4283 9714
      4288 9708 4306 9704 4331 9706 4328 9663
      4326 9655 4322 9656 4322 9648 4307 9646
      4305 9651 4301 9649 4284 9655 4277 9664
      4271 9663 4268 9659 4255 9667
TIME...MOT...LOC 1924Z 283DEG 41KT 4320 9628 4281 9627 4267 9660 

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:50 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 21, 12:50 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1250 PM CDT Mon Aug 21 2017

.SHORT TERM...(Today and Tonight)
Issued at 436 AM CDT Mon Aug 21 2017

Eclipse day is upon us, and the main concerns are with the
conditions around eclipse time, as well as the severe weather
potential as an intensifying boundary slides across the area this
afternoon and early evening.

Persistent band of convection across northwest Iowa early this
morning on back side of large MCS across IA, feeding on low-level
jet of 35-40 kts and healthy elevated CAPE on order of 1500-2000
J/kg. As low-level jet continues to veer and warmer bubble of mid-
level air shifts eastward, should see the convection wind down
across northwest IA fairly early in the morning. Meanwhile, forcing
with main northern stream wave inducing more of an upslope flow into
western SD, and increasing lift forcing resulting in smaller
convective cluster across northwest into north central SD. This
forcing will progress gradually toward K9V9/KHON areas early this
morning, but southward spread early on should be limited by the
warmer air aloft to the south.

OK, the bad news looks to continue for eclipse viewing across the
immediate area. As the outflow pool continues to develop early this
morning, will likely see an expansion of lower clouds westward, the
clouds from northern cluster of storms push into the far northern
areas, and higher clouds start to stream northeast from the high
plains.  Won't be widespread overcast in all likelihood, and there
will be some spotty areas with enough breaks in clouds, but overall
looking like a mostly cloudy setup in the 11am - 2pm window, with
perhaps the best potential for lesser opaque clouds toward KSUX and
location of outflow strengthen synoptic boundary. In addition to
the clouds, there will be the threat for some convection starting to
enhance along the convergence boundary pushing eastward toward
BKX/MHE/ONL line during the eclipse peak. CAMS are also suggesting
that additional warm advective elevated precip could evolve toward
midday along I-20 and north, but much spottier. The impacts on temp
fields will likely be tempered by the degree of cloudiness and the
higher moisture content of the airmass. Have at most worked in a
drop of a couple of degrees.

With forcing from the northern stream wave pushing into eastern SD
in the early to mid afternoon, the surface boundary looks to respond
by sharpening and becoming somewhat more convergent, and works to
pull the outflow/synoptic warm frontal boundary northward toward the
lower Missouri River valley. Despite warm temps aloft and the
outflow pool yielding an effective cap into midday, the falling
temps aloft and lift forcing should allow convection to begin to
become a bit more boisterous along the boundary as it moves between
the James and I-29 corridors during the early afternoon, although
there is some uncertainty as to what impact the eclipse insolation
drop might have, at least on intensity. The boundary, and subsequent
outflow, is likely to define the greater focus and threat for
severity through the afternoon and early evening as it moves
southeast. Prefrontal instability could reach 2000-2500 J/kg,
somewhat capped, but a nicely thick profile thanks to 8-8.5 C/km mid-
level lapse rates. Shear through the deep layer appears much more
distributed, with the turning of winds through the 35-40 knots of
westerly mid-level wind. Easily enough shear for organized storms,
including supercells. All modes of severe are possible, including
some hail to around 2 inches.  Would expect upscale growth through
the afternoon and early evening as storms progress toward northeast
NE and northwest IA, bowing segments with enhanced wind potential.
Wild card in terms of tornadic potential with storms later in the
afternoon or early evening will be existence/interaction with any
boundaries from this overnight convection.  Will even have to be
concerned with flooding across northwest IA, given some areas of
very heavy rainfall from the current overnight.

The threat of convection will continue greatest across northwest IA
and parts of southwest MN, but progression of wave will put a fairly
quick end to most by late evening. Cooler high pressure will settle
in behind the convective line, with temps falling well into the 50s
by daybreak for most, with some near 60 readings lingering in areas
closer to KSUX/KSLB.

.LONG TERM...(Tuesday through Sunday)
Issued at 436 AM CDT Mon Aug 21 2017

By Tuesday, high pressure will settle into the region with northwest
flow aloft. This will result in a few days of generally dry
conditions and temperatures a few degrees below their climatological
normals. The GFS is a little more aggressive with a few low end
precip chances mid week along the theta-e boundary and thus some
slight chance mention was included in this forecast.

By Friday, southerly low level winds will be on the increase as the
upper level flow becomes flattened by an incoming shortwave. This
will bring a better chance of precipitation and convection to the
region from Friday evening into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon Aug 21 2017

Band of showers and thunderstorms will continue to track east
through the region through this evening. Low clouds and reduced
visibility will be a concern in thunderstorm activity. Some severe
weather will also be possible, with hail and wind squalls
possible, mainly along and south of I-90. Ceilings will lift as
skies clear behind the exiting showers and storms this evening
into early morning hours.

 &&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...JH/Kalin
AVIATION...
Hazardous weather outlook, Aug 21, 5:29 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
529 AM CDT Mon Aug 21 2017

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-
070-071-221030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD-
Clay SD-Union-
529 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight
After early day thunderstorms with areas of diminish, additional
storms are likely to develop and spread into the area during the
mid to late afternoon. Storms could produce hail up to 2 inches in
diameter and winds up to 70 mph. An isolated tornado is also
possible. Heavy rain and flash flooding will also be a concern
later afternoon into early evening, especially for areas of
northwest Iowa south of Highway 3 which received heavy rainfall on
Sunday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 3 pm and 9 pm.

MNZ071-072-080-081-097-098-SDZ040-050-054>056-058>066-068-069-
221030-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Brookings-
Gregory-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
529 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across the area
during the early to mid afternoon, moving out of the area by early
evening. Severe storms are possible, with hail to golf ball size
and winds to 65 mph the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 1 pm and 7 pm.

SDZ038-039-052-053-057-221030-
Beadle-Kingsbury-Jerauld-Sanborn-Brule-
529 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible during the midday and
early afternoon. An isolated storm will be capable of hail to half
dollar size and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 11 am and 4 pm.

In the hours before

Local storm report, Aug 21, 12:21 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND GST     CORSICA                 43.43N 98.40W
08/21/2017  E60 MPH          DOUGLAS            SD   PUBLIC

&&
Local storm report, Aug 21, 12:26 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             CORSICA                 43.43N 98.41W
08/21/2017  E0.88 INCH       DOUGLAS            SD   PUBLIC

&&
Local storm report, Aug 21, 12:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             PARKER                  43.40N 97.14W
08/21/2017  E1.00 INCH       TURNER             SD   EMERGENCY MNGR

&&
Local storm report, Aug 21, 1:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             OLIVET                  43.24N 97.67W
08/21/2017  M2.00 INCH       HUTCHINSON         SD   EMERGENCY MNGR

&&
Local storm report, Aug 21, 1:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             4 SE MENNO              43.20N 97.52W
08/21/2017  E1.75 INCH       HUTCHINSON         SD   PUBLIC

&&
Local storm report, Aug 21, 1:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             YANKTON                 42.89N 97.40W
08/21/2017  E1.00 INCH       YANKTON            SD   BROADCAST MEDIA

            ALONG WITH VERY HEAVY RAIN.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:39 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory51 min
Aug 21, 11:06 AM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner39 min
Aug 21, 11:23 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory52 min
Aug 21, 12:05 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson40 min
Aug 21, 12:33 PM CDTSevere Thunderstorm WarningFSDBon Homme, Davison, Douglas, Hanson, Hutchinson, Yankton42 min
Aug 21, 12:38 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Aug 21, 12:48 PM CDTSevere Thunderstorm WarningFSDTurner27 min
Aug 21, 1:06 PM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Hutchinson, Turner, Yankton39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.